New York, 2018Winter Storm and Winter Weather in New York, March 13 to 15, 2018
March 13 to 15, 2018 · NWS BTV · 9 events in 9 counties and zones
Another Nor'easter swept across eastern New England on March 13th and remained nearly stationary across eastern Quebec/Nova Scotia on the 14th-15th. This allowed a long duration snowfall event across New York with snow beginning during the morning of March 13th but the heaviest occurring during the night of March 13th through March 14th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another Nor'easter swept across eastern New England on March 13th and remained nearly stationary across eastern Quebec/Nova Scotia on the 14th-15th. This allowed a long duration snowfall event across New York with snow beginning during the morning of March 13th but the heaviest occurring during the night of March 13th through March 14th. The greatest snowfall occurred across the Adirondacks with 1 to 2 feet being reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 13, 8:48 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 13, 8:48 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
948 AM EDT Tue Mar 13 2018
.SYNOPSIS...
Widespread light to moderate snowfall is expected across the
North Country today through Wednesday night as strong low
pressure passes east off the New England coast today, and an
upper trough swings in over the Northeast states mid-week. Snow
showers continue across the higher terrain Thursday into Friday
before high pressure brings an end to precipitation area-wide on
Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 945 AM EDT Tuesday...no significant changes to the going
forecast. Only folded current observations in. Snow has
overspread the entire region. Radar and satellite showing an
impressive low pressure well off the coast of southeast New
England. Our snow is from a combination of easterly flow north
of that surface low advecting in Atlantic moisture and the
larger upper level low centered over the Great Lakes. Radar does
show a band of enhanced snow from far southeast VT southward
into southern New England. Various hi-res models indicate that
this band will weaken in the next few hours, with only a general
light snowfall continuing across the region for the rest of the
day at rates of 1-2" per 6 hours. Although the easterly flow is
not too strong (15-20kts per latest radar wind profile data),
it will be enough to produce some orographic effects. So a
little enhancement along the eastern slopes of the Greens and
Adirondacks, and shadowing on the west side of the Green and
White Mountains.
Previous discussion...
No big changes to the forecast that we've been highlighting for
several days now with a prolonged light snowfall expected
through much of the work week. Early morning satellite and
surface analysis shows deepening low pressure just south of the
benchmark tracking northeast. Models have been locked into the
storm track for days now, especially the GFS which continues to
be the favored model here at BTV as the majority of the more hi-
res guidance continue to be overdone in regards to QPF for the
upcoming 24-48 hour period.
Main highlights for today through tomorrow will be steady
snowfall continuing to develop from south to north this morning,
and then persisting through the remainder of the period as
coastal low pressure tracks northeast to Nova Scotia by
Wednesday morning and then curls northwest into New Brunswick by
the days end. While snow totals over the 36 hour period will be
in the 8-12" range, accumulations every 6 hours are only
expected to be about 1-3" with the overall impacts minimal as
surface temperatures will be near freezing supporting snow
ratios around 12-14:1. Furthermore, current road temperatures
across VT are generally 30-32F and are forecast to be at or above
freezing during the day and just below freezing at night. With
that in mind, travel impacts are expected to be low with mainly
wet primary roads during the day and only light accumulations
during the night hours.
Big winners will be the higher elevations above 2000 feet where
temperatures will remain in the 20s offering higher snow
ratios of 17-20:1 with storm totals by the end of the day on
Wednesday likely in the 15-20" range.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 310 AM EDT Tuesday...Widespread coverage of accumulating
light snows/snow showers continue in the Wednesday
night/Thursday time frame as deep occlusion slowly fills across
the Canadian Maritimes. Best accumulation rates should occur
during the overnight hours when loss of insolation and cooler
near-surface temperatures will be in play. Greater coverage will
also favor the northern mountains where modestly deep moisture
and northwesterly flow will aid in orographic enhancement.
Coverage should begin to wane over time across the southern
valleys during this period due to offsetting downslope effects.
Plenty of clouds will remain in place with lows Wednesday night
ranging through the 20s and corresponding highs on Thursday in
the 30s. It will also trend modestly gusty as the pressure
gradient tightens somewhat on the west/southwestern side of the
slowly weakening storm. Gusts into the 15 to 25 mph look
plausible at this point, putting an extra chill in the air.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 310 AM EDT Tuesday...Decent coverage of snow
showers/light snows across the north then slowly wane Thursday
night and especially by Friday as occlusion and parent upper low
pull further northeast and away from the area. Gusty flow
continues with a modified polar front sweeping through the
region and ushering in an unseasonably chilly airmass for the
late week time frame. Did opt to go about 5 degrees below GFS
MOS guidance for highs on Friday, keeping values mainly in the
20s in closer agreement to this morning's ECWMF MOS guidance.
Quiet weather then returns by Friday night and onward into Sunday
and Monday of next week as modified polar high pressure settles
across southern Quebec/Ontario and into northern New England. Skies
should trend partly cloudy during this period as winds trend light
over time. Decent radiational cooling effects should occur during
overnight periods with lows in the teens to around 20, though could
plausibly be lower into the single digits in favored colder northern
mountain hollows. Time will tell. Corresponding highs through this
period should top out on the seasonably cool side from the upper 20s
to mid 30s in general, though again could be a tad cooler than my
current forecast for Monday of next week if model blended 925 mb
temperature profiles pan out to fruition.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Through 12Z Wednesday...Still waiting for lower vsby in light
snow to get to all terminals, but should be very soon with
MVFR/IFR ceilings and IFR vsby persisting through the next 24
hours. Could see a brief improvement to MVFR vsby at KMSS and
KPBG for short periods this morning, but the predominant vsby
will likely remain IFR.
Winds will mainly be 6-12kts through the period with northeasterlies
persisting at KMSS and KSLK, while elsewhere winds will be more
northerly.
Outlook...
Wednesday: MVFR and IFR. Definite SN.
Wednesday Night: MVFR and IFR. Definite SN.
Thursday: Mainly MVFR and IFR, with areas VFR possible. Likely
SN, Chance SHSN.
Thursday Night: Mainly MVFR, with areas VFR possible. Chance
SHSN.
Friday: Mainly MVFR, with local VFR possible. Chance SHSN.
Friday Night: Mainly MVFR, with areas VFR possible. Chance SHSN.
Saturday: Mainly VFR, with areas MVFR possible. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 8 AM EDT Wednesday for
VTZ001>012-016>019.
NY...Winter Weather Advisory until 8 AM EDT Wednesday for
NYZ026>031-034-035-087.
&&
SYNOPSIS...Lahiff
NEAR TERM...Lahiff/Nash
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...LahiffHazardous weather outlook, Mar 13, 2:41 AM EST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
341 AM EDT Tue Mar 13 2018
NYZ026>031-034-035-087-VTZ001>012-016>019-140745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
341 AM EDT Tue Mar 13 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Western Clinton
- When
- March 13, 10:00 AM EST to March 14, 8:00 PM EST
- Where
- Western Clinton forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Long duration snowfall event eventually delivered 8 to 10 inches along the lake shore with 16 to 24 inches in the higher terrain of western Clinton county. Some specific snowfall amounts include: 26 inches in Saranac, 23 inches in Ellenburg, 20 inches in Altona, 18 inches in Morrisonville, 13 inches in Chazy and 8-10 inches in Peru and Plattsburgh.
Winter Storm, Northern Franklin
- When
- March 13, 10:00 AM EST to March 14, 8:00 PM EST
- Where
- Northern Franklin forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Long duration snowfall event eventually delivered 10 to 24 inches across Franklin county. Some specific snowfall amounts include: 25 inches in Dickinson, 20 inches in Duane Center, 16 inches in Malone and 12 inches at Saranac Lake.
Winter Storm, Southern Franklin
- When
- March 13, 10:00 AM EST to March 14, 8:00 PM EST
- Where
- Southern Franklin forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Long duration snowfall event eventually delivered 10 to 24 inches across Franklin county. Some specific snowfall amounts include: 25 inches in Dickinson, 20 inches in Duane Center, 16 inches in Malone and 12 inches at Saranac Lake.
Winter Storm, Southeastern St. Lawrence
- When
- March 13, 10:00 AM EST to March 14, 8:00 PM EST
- Where
- Southeastern St. Lawrence forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Long duration snowfall event eventually delivered 10 to 15 inches across St. Lawrence county with the higher amounts in the Adirondacks.
Winter Storm, Western Essex
- When
- March 13, 10:00 AM EST to March 14, 8:00 PM EST
- Where
- Western Essex forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Long duration snowfall event eventually delivered 10 to 24 inches across Essex county, including 26 inches in Ausable Forks and 19 inches in Keene Valley.
Winter Weather, Eastern Clinton
- When
- March 13, 10:00 AM EST to March 15, 8:00 AM EST
- Where
- Eastern Clinton forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
Long duration snowfall event eventually delivered 8 to 10 inches along the lake shore with 16 to 24 inches in the higher terrain of western Clinton county. Some specific snowfall amounts include: 26 inches in Saranac, 23 inches in Ellenburg, 20 inches in Altona, 18 inches in Morrisonville, 13 inches in Chazy and 8-10 inches in Peru and Plattsburgh.
Winter Weather, Eastern Essex
- When
- March 13, 10:00 AM EST to March 15, 8:00 AM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Long duration snowfall event eventually delivered 8 to 10 inches across eastern Essex county.
Winter Weather, Northern St. Lawrence
- When
- March 13, 10:00 AM EST to March 15, 8:00 AM EST
- Where
- Northern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Long duration snowfall event eventually delivered 6 to 10 inches across the St. Lawrence River valley in St. Lawrence county.
Winter Weather, Southwestern St. Lawrence
- When
- March 13, 10:00 AM EST to March 15, 8:00 AM EST
- Where
- Southwestern St. Lawrence forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Long duration snowfall event eventually delivered 6 to 10 inches across the St. Lawrence River valley in St. Lawrence county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, March 13 to 31, 2018$2.4 million · 7 events
- Blizzard and Winter Storm in Massachusetts, March 13 to 14, 2018$484,000 · 67 kt wind · 22 events
- Winter Storm and Winter Weather in Vermont, March 13 to 15, 2018$185,000 · 16 events
- Heavy Snow and Winter Weather in North Carolina, March 13 to 15, 2018$100,000 · 2 events
- Heavy Snow and Heavy Rain in California, March 13 to 17, 201834 events
- Dust Storm and Heavy Snow in Nevada, March 13 to 17, 201827 events
- Blizzard and Heavy Snow in Maine, March 13 to 14, 201822 events
- Heavy Snow and Winter Weather in California, March 13 to 16, 201822 events
- Heavy Snow in New Hampshire, March 13 to 14, 201815 events
- Winter Storm in Maine, March 13 to 15, 201814 events
- Frost and Freeze in Alabama, March 13, 201811 events
- Frost and Freeze in Alabama, March 13 to 14, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734996, 734997, 734998, 734999, 735000, 735001, 735002, 735003, 735004.